All birth control pills have the ability to influence the growth and appearance of your scalp and body hair.
While birth control pills may not affect your scalp hair at all, they can do so if you have a genetic predisposition to hormonal hair loss and/or follicle sensitivity to androgens (male hormones). In these cases, the effect they have on your hair can either be positive or negative, and this depends on the pill’s hormone combination and also on your body’s metabolism of the drug. Interestingly enough, certain birth control pills are sometimes prescribed solely to combat hair loss – such as Dianette in the case of hair loss associated with Polycystic Ovarian Syndrome (PCOS).
If you experience hormonal hair loss, i.e. increased shedding due to high follicle sensitivity to circulating androgens (male hormones), certain birth control pills can be very helpful. Such contraceptive pills are anti-androgenic, and so reduce the action of androgens on your hair follicles. Anti-androgenic pills contain two hormones – oestrogen and progestin, although some only contain progestin.
It’s important to note that androgens are present in all women, but in smaller amounts than men. However, some women’s hair follicles are sensitive to even normal or sub-normal amounts of male hormones, while others only experience hair loss when they have excess amounts – if at all. Examples of anti-androgenic contraceptive pills are Yasmin, Dianette and Cileste.
Certain contraceptive pills can cause or worsen hair loss. This, again, is down to the sensitivity of your hair follicles and your genetic predisposition. Pills like Levonorgestrel, Norethisterone and Gestidone contain androgens. So if you have follicular sensitivity to male hormones, these pills aren’t always the best choice. If you have noticed a change in the density of your hair, increased scalp hair shedding, or facial hair growth since starting an oral contraceptive, please consult with your gynaecologist and a hair loss specialist such as Crowning Glory at Simone Thomas salon.
Hair Loss and Stopping the Pill
Stopping the birth control pill can cause temporary hair shedding in any woman, regardless of her genetic predisposition and follicle sensitivity. Coming off of a contraceptive pill can result, although not always, in a type of post-partum shedding, which is caused by a sudden drop in oestrogen. Try not to worry though - this is only short-term shedding and all the hair you lose will grow back. While your hair may start to fall out after stopping the pill or being diagnosed with PCOS, it’s important to remember that hair loss may not be a direct result of these. It can often be caused by different factors such as diet or stress or a combination of underlying issues.
Please note: Always consult your doctor or gynaecologist before changing, starting or stopping any contraceptive pill
Please book a free hair loss consultation - 01202 760003 - with one of our Hair Loss Consultants here at Crowning Glory at Simone Thomas salon of Westbourne, Dorset if you are concerned or want further advice. We can look at your scalp with a nioscope to see if indeed the hair follicles are active and then advise you accordingly.